Alert archive / Illinois / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 2, NWS Paducah, KY

February 10, 2024Jackson County, Perry County, Illinois

NWS Paducah, KY issued this severe thunderstorm warning at Feb 10, 2024, 12:26 AM CST for Jackson County, Perry County, Illinois. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 10, 2024, 12:26 AM CST (06:26 UTC)
Expired
Feb 10, 2024, 1:15 AM CST
In force
49 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Jackson County, IL, Perry County, IL

The radar

The Paducah radar (KPAH), 110 km from the middle of the area, began a volume at 06:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 6.4 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2024-02-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2024-02-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1837 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 9, 11:09 PM CST, 1 hour 17 minutes earlier. Its key messages:

  • Scattered to numerous thunderstorms are forecast overnight. There is a marginal risk for severe storms capable of up to 1" hail.
  • Rain chances will continue over the weekend.
  • A rain, snow mix cannot be ruled out Monday afternoon and evening. At this time, forecast temperatures suggest any accumulation would be minimal (if any). The best chance should be north and west of the Ohio River.
Area forecast discussion, Feb 9, 11:09 PM CST, 1 hour 17 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Paducah KY
1109 PM CST Fri Feb 9 2024

.KEY MESSAGES...

- Scattered to numerous thunderstorms are forecast overnight.
  There is a marginal risk for severe storms capable of up to 1"
  hail.

- Rain chances will continue over the weekend.

- A rain, snow mix cannot be ruled out Monday afternoon and evening.
  At this time, forecast temperatures suggest any accumulation
  would be minimal (if any). The best chance should be north and
  west of the Ohio River.

&&

.DISCUSSION...
Issued at 1248 PM CST Fri Feb 9 2024

Shortwave energy will dampen out as it moves across the Plains and
upper Mississippi Valley regions tonight into early Saturday. In
the meantime a weak surface low will ride along a frontal boundary
across the region tonight, with the front pushing south across the
area early Saturday. We cannot rule out a few showers the rest of
the day primarily across west Kentucky. Tonight, low level WAA and
the presence of the surface low and boundary will provide focus for
an uptick in shower and thunderstorm activity by midnight, with
the coverage increasing a bit with its eastward progression
through Saturday morning. We remain in a marginal risk for
severe storms capable of hail around 1" in diameter later
tonight. The overall buoyancy per HREF forecast MUCAPE are only
a few hundred j's per kg. However effective shear does increase
to near 40 kts with LHP (forecast Large Hail Parameter) values
reaching around 3 (looking for generally 4 or higher). So we
cannot rule it out entirely.

We should see a lull in the activity through early Saturday afternoon.
PoPs will increase mainly over southern sections of the area for
Saturday night as embedded mid level energy moves across the TN
Valley. This is in advance of compact closed low forecast to
move across the southern Plains Sunday. The feature will open
up a bit as it moves northeast across our area Monday. Rain
chances will continue Sunday, especially the southern 1/2 of the
area, with a better chance Sunday night. We could see enough
cold air slip south into SW IL and SEMO to have a rain snow mix
late Sunday night through early Monday evening. Precip should
end Monday night.

For Tuesday through the rest of the work week, the overall regime
should transition to a more zonal flow aloft, with mainly dry
weather. The exception will be Wednesday night into early Thursday
when a small chance of rain enters the forecast for the northern
1/2 of the region. Temperatures will be slightly above normal.

&&

.AVIATION /06Z TAFS THROUGH 06Z SUNDAY/...
Issued at 1108 PM CST Fri Feb 9 2024

Thunderstorms are forming across southeast Missouri and expected
to track eastward through the overnight. Additional activity may
form in TN/AR and move northeastward into the area. A cold front
will move in by daybreak and start to push the activity out of
the area. Ceilings 900/1400 ft will likely prevail through the
overnight but the ceiling will be a bit chaotic as the line of
convection approaches.

VFR conditions with northwest winds are forecast through the day
Saturday but lower ceilings and rain look to push in from the
south after sunset.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&

DISCUSSION...DRS
AVIATION...JGG
Hazardous weather outlook, Feb 9, 2:11 PM CST, 10 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
211 PM CST Fri Feb 9 2024

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-102015-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
211 PM CST Fri Feb 9 2024 /311 PM EST Fri Feb 9 2024/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

A chance of thunderstorms is forecast over the entire Quad State
beginning late this evening and continuing into Saturday morning.
A few strong storms with hail up to one inch will be possible. A
few wind gusts to 50 mph are also possible with the strongest
storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encourage to report any hail or wind damage tonight.

In the hours before

Special weather statement, Feb 10, 12:03 AM CST, 23 minutes before
Special Weather Statement
National Weather Service Paducah KY
1203 AM CST Sat Feb 10 2024

MOZ076-100645-
Perry MO-
1203 AM CST Sat Feb 10 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN PERRY COUNTY
THROUGH 1245 AM CST...

At 1203 AM CST, Doppler radar was tracking a strong thunderstorm near
St. Mary, or 8 miles south of Ste. Genevieve, moving east at 45 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Lithium.

This includes Interstate 55 between Mile Markers 135 and 139.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3788 8980 3786 8980 3785 8979 3786 8978
      3785 8974 3781 8969 3776 9004 3782 9000
      3787 8994 3787 8990 3791 8985
TIME...MOT...LOC 0603Z 260DEG 39KT 3786 9003

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

JGG

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 10, 2:33 AM CSTSevere Thunderstorm WarningPAHHenderson28 min
Feb 10, 4:41 AM CSTSpecial Weather StatementPAHTodd34 min
Feb 10, 12:58 AM CSTSevere Thunderstorm WarningPAHFranklin32 min
Feb 10, 1:22 AM CSTSevere Thunderstorm WarningPAHFranklin, Hamilton38 min
Feb 10, 1:52 AM CSTSpecial Weather StatementPAHWhite38 min
Feb 10, 12:03 AM CSTSpecial Weather StatementPAHPerry42 min
Feb 10, 12:14 AM CSTSevere Thunderstorm WarningPAHPerry14 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.